Hyderabad: Two infants died and three others, aged about one month, are on ventilator support after they were administered 75 mg of Tramadol, an analgesic opioid drug, is as an addiction drug, meant for adults aged 26 years and above, at the Nampally Urban Health Centre.
They were among the 32 infants who were given pentavalent vaccine and then Tramadol in place of paracetamol.
One-and-a-half-month-old Mohammed Fayaz and two-month-old Mohammed Umar died on Thursday and three babies are on ventilator support at Niloufer Hospital. A total of 92 children were vaccinated in the weekly vaccination programme carried out in the urban health centre; 28 of them were there for the pentavelant vaccine, which protects against five major infections — diphtheria, tetanus, pertusis (whooping cough), hepatitis B and Haemophilus influenzae type b.
Pain and side-effects like fever sometimes occur after the vaccination is administered and paracetmol syrup is given to children to cure this. But, instead, the government urban health centre handed out packets of powder to some parents and tablets to a few others. Parents were told to powder the tablet and administer it to their child.
On Thursday morning, the pharmacist emptied the containers of medicines as is usual practice in urban health centres and put the different medicines in different bowls. The nurse got confused about which medicine was to be used for the children because the pills were all of the same colour. She gave the parents Tramadol instead of paracetamol.
Urban health centres have weekly immunisation schedules and a huge crowd comes to the centre on those days.
A doctor at Niloufer Hospital, who handled the cases, said the first five cases came in late Wednesday night. “The children were not responding. There was no movement nor did the children wake up for the regular feed. Of the five cases, one was critical and had to be put on ventilator. On Thursday morning, more children were rushed in from different places around Nampally with the same complaint that the child was not responding”